Advertisement
Health

Reality check: Can you actually overdose on fentanyl by touching a shopping cart?

A police officer in Arkansas sparked rumours online that traces of fentanyl on shopping carts can cause overdoses.
A police officer in Arkansas sparked rumours online that traces of fentanyl on shopping carts can cause overdoses. Getty Images

Police in Arkansas recently warned the public that they should wipe down shopping carts at grocery stores because the handles could have traces of fentanyl — and simply touching it could cause an overdose.

The post, which was deleted by Thursday afternoon, prompted rumours online and became a widely forwarded email chain. Many wondered whether the information provided on the Leachville Police Department‘s Facebook page was verified, or at least based on a specific incident.

READ MORE: Correctional Service of Canada says 16 prison staffers potentially exposed to fentanyl

“If someone has Fentanyl still on their hands and they touch the cart you are touching, it can get into your system. Scary but worth taking the time to clean the handle,” the post read.

“All you’d have to do to get it into your system is rub your nose or a mother touch her child’s mouth. I never even considered this happening but here in the tri-state area there have been officers exposed and even children exposed to the residue from the powder.”

Story continues below advertisement

WATCH: Families who lost loved ones to fentanyl crisis say more needs to be done

Families who lost loved ones to fentanyl crisis say more needs to be done
Families who lost loved ones to fentanyl crisis say more needs to be done

The post did not cite any specific case.

Dr. Hance Clarke, the medical director of the Pain Research Unit at Toronto General Hospital, says the post is more or less fear-mongering.

“Unless you’re having significant quantities on that handle bar, it’s highly unlikely,” he told Global News.

Tweet This

READ MORE: What happens during and after a fentanyl overdose?

Clarke explained that fentanyl can’t be absorbed through the skin.

There was one case of an Ohio police officer who felt sick after touching the opioid, but it was later reported that he may have accidentally ingested the powder.

In Canada, Clarke added that fentanyl is typically found in liquid form or laced in with other drugs such as cocaine, which make the scenario posed by police even less likely.

READ MORE: What is carfentanil? Deadly street drug is causing mass overdoses in the U.S.

Other drugs such as carfentanil, which is 100 times more potent than fentanyl, may pose more of a risk in such a case, the doctor said. But he added that it’s still “extremely unlikely.”

Story continues below advertisement

“This concept of death by touching a powdered substance is incredibly far-fetched,” Clarke said.

However, Clarke noted that fentanyl is obviously deadly in many cases.

WATCH: Fentanyl Crisis — Health professional takes questions from Canadians

Fentanyl Crisis: Health professional takes questions from Canadians
Fentanyl Crisis: Health professional takes questions from Canadians

“Fentanyl is absolutely the killer when laced in products people don’t know it’s in. Unless you ingest or snort it, it’s very unlikely that you will die from it.”

In an email to Global News, the RCMP took a more cautious approach.

“Unintentional exposure to pure fentanyl – touching or inhaling – can cause serious harm including death. It can be fatal within minutes of contact or inhalation,” the email read.

Tweet This

“A lethal dose of pure fentanyl for a typical adult can be as little as two milligrams, or the size of four grains of table salt.”

WATCH: Puppy overdoses on Fentanyl

Puppy overdoses on Fentanyl
Puppy overdoses on Fentanyl

The possibility of being exposed to fentanyl is more troublesome for emergency services workers and corrections officers who regularly deal with illicit drugs.

Story continues below advertisement

This week, the Correctional Service of Canada confirmed that 16 members of its staff were potentially exposed to the deadly drug while on the job. The numbers span the period between December 2015 and September 2017. It was unclear whether they suffered any health effects.

READ MORE: 4 people charged in historic Edmonton fentanyl seizure

The B.C.-based organization Fentanyl Safety for First Responders outlines how those working in more vulnerable fields can minimize risk. It advises workers to take precautions such as wearing gloves, having respiratory protection, and carrying the fentanyl antidote, naloxone.

— With a file from Global News reporter Monique Scotti

Global News Redesign Global News Redesign
A fresh new look for Global News is here, tell us what you think
Take a Survey

Sponsored Stories